Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 144, NWS Springfield, MO

June 8, 1998McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 1998, 1:14 PM CDT for McDonald County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1998, 1:14 PM CDT (18:14 UTC)
Expired
Jun 8, 1998, 2:05 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:15 AM CDT, 10 hours 59 minutes earlier.

Area forecast discussion, Jun 8, 2:15 AM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON JUN 8 1998

TEMPERATURES AND PRECIPITATION CHANCES ARE OF CONCERN TODAY

WEAKENING AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH
THE FORECAST AREA AT ISSUANCE TIME. 00Z RUC DATA AND REGIONAL RADAR
LOOP POINT TO 850 MB WARM FRONT AS THE CAUSE OF THIS ACTIVITY.
SURFACE ANALYSIS INDICATES LOW OVER EASTERN COLORADO WITH WARM
FRONT ALONG THE KANSAS/NEBRASKA BORDER. THUNDERSTORM ERUPTION OVER
THE CENTRAL PLAINS SUNDAY EVENING TRYING TO SETTLE DOWN...WITH
WESTERN KANSAS THE MAIN AREA OF DEVELOPMENT NOW.

MODELS AGREE IN PRINCIPLE BUT GIVEN THEIR LESS THAN STELLAR
PERFORMANCE AS OF LATE...NOT SURE HOW MUCH WEIGHT TO GIVE THEM.
TREND IS TO MOVE A WAVE FROM COLORADO TO MINNESOTA TODAY AND THEN
BUILD HEIGHTS ACROSS THE SHOW ME STATE ON TUESDAY.

FIRST CONCERN IS POTENTIAL FOR CONVECTIVE REDEVELOPMENT THIS
AFTERNOON. WITH WAVE AT ITS CLOSEST POINT AND SOME SUNSHINE
EXPECTED ...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FIRE THIS
AFTERNOON. LOGIC POINTS TOWARD NORTHWESTERN SECTIONS OF THE
FORECAST AREA AS THE PRIME LOCATION. GOOD CHANCE POPS ACROSS THE
BOARD ARE REASONABLE.

ACTIVITY SHOULD DIMINISH LATE THIS EVENING WITH MCS POSSIBLE OVER
NEBRASKA/IOWA. ETA PICKS UP ON THIS SYSTEM AND WILL BE THE MODEL
THAT I USE TODAY. WHILE THIS MCS COULD BRUSH THE NORTHEASTERN
PORTIONS OF THE FORECAST AREA MOST PLACES SHOULD ESCAPE ITS WRATH.

WOULD NOT BE OPPOSED TO A LOW CHANCE POP ON TUESDAY AS WEAK WAVES
WILL CONTINUE TO BE PRESENT IN THE SOUTHWEST FLOW AT 500 MB.
CONVERGENCE ALONG STALLED FRONT IN EASTERN KANSAS MAY ALSO BE
ENOUGH TO PRODUCE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS.

A FEW BREAKS SHOULD DEVELOP IN THE CLOUDS LATER THIS MORNING...
ALLOWING TEMPERATURES TO REACH GUIDANCE VALUES. STRONG WARM AIR
ADVECTION NOTED AT 850 MB AND SOUTHWEST SURFACE WINDS POINT TOWARD
A STRONG WARMUP TUESDAY...ESPECIALLY IN JOPLIN AND SOUTHEAST KANSAS.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)
SGF: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND
15 TO 25 MPH AND GUSTY.
JLN: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE LOWER 70S.
SOUTH WIND 15 TO 30 MPH AND GUSTY.
UNO: MOSTLY CLOUDY AND BREEZY WITH A 40 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND
10 TO 20 MPH.
AIZ/VIH: MOSTLY CLOUDY AND BREEZY WITH A 50 PERCENT CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE
UPPER 60S. SOUTH WIND 10 TO 20 tMPH.

SGF EB 070/065 085/066 085 08532
JLN EB 072/067 089/067 087 08532

SUTTON

In the hours before

Local storm report, Jun 8, 10:37 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1037 AM CDT MON JUN 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 AM    MT VERNON                 MO    1.75 INCH HAIL
06/08/98   LAWRENCE

LINDENBERG
Local storm report, Jun 8, 10:43 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1043 AM CDT MON JUN 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    JANE                      MO    .75 INCH HAIL
06/08/98   MCDONALD

LINDENBERG
Special weather statement, Jun 8, 1:00 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUN 8 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS EARLY THIS
AFTERNOON WITH A FRONTAL BOUNDARY STRETCHING EASTWARD FROM THE FRONT
INTO NORTHERN MISSOURI.  AN UPPER LEVEL DISTURBANCE WAS INTERACTING
WITH MOISTURE AND STRONG WINDS IN THE LOWER ATMOSPHERE TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

THE LOW IS EXPECTED TO MOVE EAST DURING THE AFTERNOON AND MORE
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS THE
PUSH INTO THE AREA FROM THE WEST. THESE STORMS HAVE THE POTENTIAL FOR
BECOMING SEVERE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI.  DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL
ALL BE POSSIBLE IN THESE AREAS LATE THIS AFTERNOON AND THIS EVENING.

FLASH FLOODING WILL BE POSSIBLE ACROSS CENTRAL MISSOURI TODAY AND
TONIGHT AS THE GROUND THERE REMAINS SATURATED FROM LAST WEEKS HEAVY
RAIN AND THIS MORNINGS RAINFALL.  ANY ADDITIONAL RAINFALL WILL LIKELY
RUNOFF AS FLOODING.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

LINDENBERG
Special weather statement, Jun 8, 1:00 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUN 8 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...

AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS EARLY THIS
AFTERNOON WITH A FRONTAL BOUNDARY STRETCHING EASTWARD FROM THE FRONT
INTO NORTHERN MISSOURI.  AN UPPER LEVEL DISTURBANCE WAS INTERACTING
WITH MOISTURE AND STRONG WINDS IN THE LOWER ATMOSPHERE TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

THE LOW IS EXPECTED TO MOVE EAST DURING THE AFTERNOON AND MORE
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS THE
PUSH INTO THE AREA FROM THE WEST. THESE STORMS HAVE THE POTENTIAL FOR
BECOMING SEVERE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI.  DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL
ALL BE POSSIBLE IN THESE AREAS LATE THIS AFTERNOON AND THIS EVENING.

FLASH FLOODING WILL BE POSSIBLE ACROSS CENTRAL MISSOURI TODAY AND
TONIGHT AS THE GROUND THERE REMAINS SATURATED FROM LAST WEEKS HEAVY
RAIN AND THIS MORNINGS RAINFALL.  ANY ADDITIONAL RAINFALL WILL LIKELY
RUNOFF AS FLOODING.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:37 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald63 min
Jun 8, 9:17 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 8, 9:17 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan4 hr
Jun 8, 9:21 AM CDTSevere Thunderstorm WarningSGFNewton49 min
Jun 8, 10:09 AM CDTSevere Thunderstorm WarningSGFLawrence51 min
Jun 8, 12:54 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFMorgan6 hr
Jun 8, 6:08 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFMaries6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.